South Dakota, 2004

Hail and Damaging Wind in South Dakota, August 2, 2004

August 2, 2004 · NWS UNR · 7 events in 2 counties and zones

A supercell thunderstorm developed across central Custer County and moved southeastward across eastern Custer County and Shannon County. The storm produced hail to the size of quarters and wind gusts to 70 mph as it moved across Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed across central Custer County and moved southeastward across eastern Custer County and Shannon County. The storm produced hail to the size of quarters and wind gusts to 70 mph as it moved across Custer County. As the storm moved across Shannon County, it intensified and dropped baseball sized hail in Manderson and golf ball sized hail in Porcupine, before moving into Nebraska. Damage to automobiles occurred with the larger hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT MON AUG 2 2004

.DISCUSSION...WEATHER PATTERN FOR THIS FORECAST GENERALLY INFLUENCED
BY UPPER RIDGE OVER WRN-CNTRL US WITH OCCASIONAL WAVES MOVING
THROUGH TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. MODELS HAVE
SIGNIFICANT VARIATION IN TIMING...POSITION...AND INTENSITY OF
WAVES...WITH POPS DIFFERING BY 40 PERCENT. FIRST WAVE TONITE WILL
CROSS FM MT INTO NRN-CNTRL SD. WITH PRECIP WATER ARND 1 INCH...SOME
SHOWERS WILL HAVE HEAVY RAIN. MODELS BRING MORE PRECIP ACROSS WRN SD
TMW MORNING...AND WATER VAPOR IMAGES SHOW SOME MOISTURE MOVING
NWD...BUT THAT SHD REMAIN S OF THE AREA.  BETTER CHC OF STORMS TMW
AFTN...ESP AS FRONTAL BOUNDARY REMAINS OVR NERN WY TO SD-NE BORDER
W/ LOW LEVEL CONVERGENCE AND MOISTURE...AND SOUNDINGS BECOME MORE
UNSTABLE. RIDGE REBOUNDS BY WED MORNING FOR A COUPLE OF DRY...WARM
DAYS BEFORE ANOTHER CHANCE OF STORMS BY WEEKEND. THO TEMPS WILL COOL
DOWN A BIT...WILL REMAIN NEAR TO ABOVE NORMAL.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

SANDERS
Hazardous weather outlook, Aug 2, 5:59 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT MON AUG 2 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
659 AM MDT (759 AM CDT) MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND
TONIGHT. EXPECT THUNDERSTORMS TO DEVELOP BY MID AFTERNOON OVER THE
HIGHER TERRAIN AND THEN MOVE EAST SOUTHEAST ACROSS THE SOUTH DAKOTA
PLAINS. LARGE HAIL WILL THE BE MAIN THREAT...WITH SOME DAMAGING
WINDS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE BOTH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 2, 4:10 PM MST to 4:20 PM MST
Where
Custer County, Custer
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
43.767, -103.600

Hail, Custer

When
August 2, 4:25 PM MST to 4:35 PM MST
Where
Custer County, 3 mi NW of Fairburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.717, -103.267

Hail, Custer

When
August 2, 4:40 PM MST to 4:45 PM MST
Where
Custer County, 3 mi NE of Fairburn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.717, -103.167

Thunderstorm Wind, Custer

When
August 2, 4:55 PM MST to 5:05 PM MST
Where
Custer County, 6 mi ESE of Fairburn
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.650, -103.100

Hail, Oglala Lakota

When
August 2, 6:07 PM MST
Where
Oglala Lakota County, 8 mi W of Rockyford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -102.667

Hail, Oglala Lakota

When
August 2, 6:30 PM MST to 6:50 PM MST
Where
Oglala Lakota County, Manderson
Measured
2.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
43.233, -102.483

Hail, Oglala Lakota

When
August 2, 6:30 PM MST
Where
Oglala Lakota County, Porcupine
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -102.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417604, 5417605, 5417606, 5417607, 5417608, 5417609, 5417610.